Michigan, 2022

Hail and Damaging Winds in Michigan, August 3, 2022

August 3, 2022 · NWS DTX · 28 events in 10 counties and zones

An organized line of thunderstorms brought widespread strong to severe thunderstorms across southeast Michigan. Thunderstorms initially became organized across the Tri-Cities and northern Thumb during the early afternoon and brought widely scattered wind gusts between 50-60 mph, which resulted in numerous reports of downed trees and powerlines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

An organized line of thunderstorms brought widespread strong to severe thunderstorms across southeast Michigan. Thunderstorms initially became organized across the Tri-Cities and northern Thumb during the early afternoon and brought widely scattered wind gusts between 50-60 mph, which resulted in numerous reports of downed trees and powerlines. Severe thunderstorms continued to expand southward during the late afternoon, while new storms developed just ahead of the initial line, along an expanding outflow boundary. Given the moderate to strong instability in place, thunderstorms continued to produce widely scattered damaging wind gusts as they approached the northern Metro region. A Mesoscale Convective Vortex (MCV) eventually caught up with the line in the evening hours which continued the threat of severe weather across the Detroit Metro region. Over 100,000 homes and businesses were without power after the thunderstorms moved through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 3, 1:30 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Aug 3, 1:30 PM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
230 PM EDT Wed Aug 3 2022

.AVIATION...

Southwesterly flow is increasing ahead of the cold front that is
still off to our west this afternoon. Gusty winds to around 25 knots
are expected through the next few hours due to deepening of the
mixed layer. Convection ahead of the front has been holding just to
the north and west of MBS through the day thus far but the front
will get forced east this afternoon bringing the line of storms
across the area through the evening hours. Storms will be strong to
severe and there may be multiple rounds now through about 10pm. The
rest of the night showers are expected to continue through much of
the overnight for the Detroit taf sites and will likely dry out from
PTK northward. Looks like a period of MVFR CIGS/VSBYs are possible
in the early morning hours before lifting back to low VFR Thursday.

For DTW... VFR conditions for the next few hours until the first
round of storms is expected to pass through the area. Main line of
storms could be strong to severe with a period of showers with
embedded thunderstorms for several more hours afterwards through
the overnight.  Could see some breaks in the rain later tonight
before the next round of showers lifts into MI from the south.
Confidence in thunderstorm timing after midnight is low.

.DTW THRESHOLD PROBABILITIES...

* High for ceiling 5000 ft or this afternoon and overnight

* Moderate for thunderstorms between 21-02Z this evening. Low
  after midnight.

&&

.PREV DISCUSSION...
Issued at 255 AM EDT Wed Aug 3 2022

DISCUSSION...

A wide range of model solutions with the convective activity
today/tonight.

Main upper level wave/jet tracking through northwest Ontario this
morning and reaching James Bay this afternoon. Very warm mid levels
(14-16 C at 700 MB) noted over the Midwest extending west into South
Dakota/Nebraska per 00z raobs, with equally impressive warm temps at
the 850 MB level (24-28 C). This amount of warm is always a concern
for capping activity, as 00z NAM soundings do indicated substantial
CIN around the 5000 foot level through good part of the day. If the
deep moisture and instability in place for the afternoon does not
trigger storms, may need to relay on more subtle forcing/weak height
falls from the shortwave coming out of the northern Plains, arriving
in the Evening.

Excellent surge of moisture this morning over southeast Michigan, as
seen in 850-700 MB Theta-E fields, with main moisture plume/pooling
established over the CWA early this afternoon. PW values will be a
solid 2 inches if not slightly more. The thunderstorm complex over
Wisconsin is latched onto the warm front, and southeast propagation
is happening and will likely clip at least Tri-Cities
region/northern Thumb region. This complex can derail the forecast
for today, keeping temps down with the cloud canopy and/or leading
to renewed early afternoon activity with the outflow boundary, which
could be over the middle tier of CWA by afternoon. Otherwise,
building instability through the day should reach at least moderate
levels as surface dew pts rise into the lower 70s with temperatures
(at least along and south of I-94) rising into the lower 90s, with
lower confidence farther north. Will issue a heat advisory for
Detroit Metro Area and points south with higher confidence/less
cloud cover and a couple hours of heat indexes around 100 degrees
expected.

With the heat and humidity, MLcapes of at least 2500-3000 J/kg are
expected to build. The main question is will the morning boundary
and moisture axis be the focal point for storms this afternoon, or
do we have to wait for an evening/midnight line to come in from the
west with the weak height falls and moistening up of the mid levels
allowing 700 MB temps to lower aob 10 C. Could easily see two rounds
of storms since we are in the peak of summer, and certainly enough
instability and downdraft capes (1-2 kft) in the afternoon to support
damaging wind gusts, not to mention sufficient shear across north
half of the CWA (50 knot jet at 700 MB/40 knots of 0-3 KM bulk shear
approaching) to support organization and rotation, especially with
any interacting boundaries with the outflow dominate storms. The
chances for severe storms with the evening line will be dependent on
the extent of the afternoon activity (which I would lean towards
being the main show), but at least the mid level lapse rates will be
weak, and surface based instability will slowly be on the wane. Still
could be just enough instability and forcing to support locally
heavy rain however.

500 MB shortwave trough moves over the Central Great Lakes on
Thursday, and bulk of solutions indicating the main moisture
axis/instability axis will be over Central/Southern Ohio Valley.
However, this does not necessary guaranteed the heavy rain threat
will be south, as enough diurnal instability (capes up to 2000 J/kg
per NAM) may build to support storms, and with the very weak wind
fields, storms will slow moving and can still dump over 1 inch in an
hour with PW Values still hanging around 1.5 inches toward the Ohio
Border. Localized nature of activity and confidence level does not
warrant a flood watch at this time, even though Wayne county could
be susceptible.

Upper level ridge axis will attempt to build into Michigan on
Friday, but low level moisture may become trapped underneath the
subsidence inversion for low clouds to hold on, especially toward
the Ohio border with the light southerly low level low. And if we
don't scour out the surface/near surface moisture, fog and low
clouds could re-develop Friday night and linger into Saturday as
well. A couple of very light showers/drizzle is not totally out of
the question either, as Euro and Canadian both generating a few
hundreths of QPF.

500 MB heights increase some more Saturday night into Sunday, going
above 590 DAM, but the next cold front looks to be quickly tracking
in, supporting a chance of showers and thunderstorms for Sunday
afternoon and/or during the evening hours.

MARINE...

A low pressure system is expected to strengthen slightly across
Ontario before tracking northeast into the James Bay and Quebec
today. This will initially push a warm front across the Great Lakes
leading into the early afternoon, and will strengthen a pressure
gradient across Lake Huron. Wind direction will veer from southeast
to southwest as a result, while sustained winds near or push to just
above 20 knots. This uptick in winds will initially be noted across
the Saginaw Bay and up into Central and Northern Lake Huron through
8 AM. Wind gusts to 25 knots will also be possible during this
window.

Elevated thunderstorms will also be likely across northern Lake
Huron early Wednesday morning, possibly expanding into Central Lake
Huron and the Saginaw Bay by the mid to late morning hours. This
will bring variable wind directions and may bring a period of
lighter winds after the convection is over, given a brief increase
to the stability over the lake. By the afternoon hours, discrete to
multicellular convection will be possible in the warm sector which
will be capable of producing strong to severe thunderstorms, with
main severe threats being wind gusts in excess of 34 knots and/or an
isolated waterspout. Last, as the aforementioned low pressure
continues to track into Quebec, a more linear organization of
thunderstorms are expected to develop ahead of a cold front which
will bring a better coverage of storms through the late evening
hours. Strong to severe storms remain possible with this line, until
clearing the state by early Thursday morning. All open water areas
will be susceptible to strong/severe storms, outside of northern
Lake Huron, through the afternoon and evening hours.

Overall, sustained southwest flow around 20 knots will be likely on
Wednesday outside of thunderstorm activity, with variable wind
direction and localized stronger wind gusts under thunderstorm
activity. Land/marine shoreline along Saginaw Bay/Lake Huron will
likely have a few gusts to 25 knots, and have issued an small craft
advisory for today into early evening hours.

 High pressure builds in behind the cold front, with light
winds returning later in the day Thursday and into the weekend.

HYDROLOGY...

A frontal boundary is forecasted to stall out or travel very slowly
through Southeast Michigan Wednesday afternoon through Thursday
evening in a moisture rich environment. The potential exists for
rounds of slow moving showers and thunderstorms during the time
period with basin rainfall averages of greater than 1.00 inch. A few
locations that get the heaviest rainfall from the strongest storms,
possibly from multiple storms as well, could get in excess of 2 or 3
inches. The main threat with the heavy rainfall activity will be
urban flooding impacts, but an isolated flood threat exists for the
more rural areas too.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Lake Huron...Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....DRK
DISCUSSION...SF
MARINE.......AM
HYDROLOGY....SF

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 3, 3:01 AM EST, 11 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
401 AM EDT Wed Aug 3 2022

MIZ047>049-053>055-060>063-068>070-075-076-082-083-040900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
401 AM EDT Wed Aug 3 2022

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

Heat and humidity today will push heat indices to around 100 degrees
this afternoon. A heat advisory is in effect for the entire Detroit
Metro Area and points south. Refer to the heat advisory statement for
further details.

Scattered strong to severe thunderstorms are expected this afternoon
and evening between noon and midnight. The best chance for severe
storms is between 1-6 PM. Damaging winds to 65 mph and hail larger
than 1 inch in diameter are the main threats. An isolated tornado
can not be ruled out with the first storms that develop Wednesday
afternoon, likely north of M-59. Torrential rainfall will also occur
with the strongest thunderstorms, which could lead to urban and low
lying flooding. Storm motion looks to be east around 25 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A chance of thunderstorms continues for Thursday and Thursday evening,
especially toward the southern Michigan border, with locally heavy
rainfall being the main hazard.

.SPOTTER INFORMATION STATEMENT...Dispatchers please notify your
emergency managers immediately.

Spotter activation may be needed this afternoon and evening.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-040900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
401 AM EDT Wed Aug 3 2022

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Small craft advisories are in effect for most of southern lake Huron,
including Saginaw Bay. Refer to the latest marine forecast for
details.

Scattered strong to severe thunderstorms today and tonight. Wind
gusts to 50 knots and large hail being the main hazards as storms
track east at 20 knots. Torrential rainfall will also lead to
reduced visibility.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a chance of thunderstorms Thursday and Thursday evening,
mostly over Lake St. Clair and Lake Erie.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

In the hours before

Special weather statement, Aug 3, 1:28 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
228 PM EDT Wed Aug 3 2022

MIZ047-048-053-031930-
Bay MI-Saginaw MI-Midland MI-
228 PM EDT Wed Aug 3 2022

...A strong thunderstorm will impact portions of Bay, northern
Saginaw and Midland Counties through 330 PM EDT...

At 227 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pleasant Valley, or 10 miles northeast of Alma, moving east at 55
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Midland, Bay City, Auburn, Pinconning, Coleman, Sanford, Freeland,
Kawkawlin, Essexville, Edenville, Zilwaukee, Linwood, Oil City,
Pleasant Valley, Munger, Carrollton, Hope, Crump, Indiantown and
Bombay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern Michigan.

&&

LAT...LON 4377 8461 4387 8388 4374 8391 4369 8387
      4363 8370 4346 8370 4347 8461
TIME...MOT...LOC 1827Z 257DEG 48KT 4351 8455

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AA
Special weather statement, Aug 3, 1:56 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
256 PM EDT Wed Aug 3 2022

MIZ049-054-055-032000-
Huron MI-Tuscola MI-Sanilac MI-
256 PM EDT Wed Aug 3 2022

...Strong thunderstorms will impact portions of northern Tuscola,
northwestern Sanilac and Huron Counties through 400 PM EDT...

At 255 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Caseville to near Sebewaing to near
Quanicassee. Movement was east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Pigeon around 305 PM EDT.
  Port Austin and Kinde around 310 PM EDT.
  Elkton around 315 PM EDT.
  Bad Axe, Gagetown and Owendale around 325 PM EDT.
  Cass City and Port Hope around 330 PM EDT.
  Ubly around 345 PM EDT.
  Harbor Beach around 350 PM EDT.

Other locations impacted by these storms include Redman, Parisville,
Colling, Huron City, White Rock, Wisner, Ivanhoe, Rapson, Grindstone
City and Bay Port.

People attending Huron Community Fair  should seek safe shelter
immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern Michigan.

&&

LAT...LON 4407 8286 4400 8270 4384 8259 4366 8256
      4363 8258 4350 8370 4363 8370 4362 8368
      4374 8352 4379 8348 4387 8349 4394 8344
      4395 8334 4400 8328 4403 8310 4407 8304
TIME...MOT...LOC 1855Z 262DEG 38KT 4394 8322 4379 8344 4363 8368

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AA

The radar

The Detroit radar (KDTX), 80 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

27 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Saginaw

When
August 3, 2:31 PM EST
Where
Saginaw County, 3.74 mi NW of Oakley
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.170, -84.220

A car port was blown into the air and landed about 200 feet away, taking down power lines in the process.

Thunderstorm Wind, Saginaw

When
August 3, 2:38 PM EST
Where
Saginaw County, 1.66 mi ESE of Chesaning
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.170, -84.090

Several 6-8 inch diameter tree limbs reported down.

Thunderstorm Wind, Shiawassee

When
August 3, 2:45 PM EST
Where
Shiawassee County, 0.51 mi W of Owosso
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.000, -84.180

Multiple trees and power lines reported down.

Hail, Shiawassee

When
August 3, 2:50 PM EST
Where
Shiawassee County, 0.86 mi NW of Owosso
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
43.010, -84.180

Thunderstorm Wind, Shiawassee

When
August 3, 3:04 PM EST
Where
Shiawassee County, 0.86 mi SW of Durand
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.910, -83.990

Multiple trees and power lines reported down.

Thunderstorm Wind, Genesee

When
August 3, 3:11 PM EST
Where
Genesee County, 0.86 mi SW of Lennon
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.970, -83.930

A 2 foot diameter tree was sheared off.

Thunderstorm Wind, Genesee

When
August 3, 3:16 PM EST
Where
Genesee County, 3.03 mi E of (Fnt)bishop Arpt Fli
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.970, -83.690

A large tree was reported blown down.

Thunderstorm Wind, Genesee

When
August 3, 3:17 PM EST
Where
Genesee County, 1.22 mi NE of (Fnt)bishop Arpt Fli
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.980, -83.730

Measured at Flint Bishop Airport.

Thunderstorm Wind, Lapeer

When
August 3, 3:21 PM EST
Where
Lapeer County, 0.86 mi NE of Columbiaville
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.160, -83.410

Multiple trees and power lines reported down.

Thunderstorm Wind, Shiawassee

When
August 3, 3:22 PM EST
Where
Shiawassee County, 0.69 mi N of Byron
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.830, -83.950

Multiple trees and power lines reported down.

Thunderstorm Wind, Genesee

When
August 3, 3:25 PM EST
Where
Genesee County, 1.67 mi WSW of Linden
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.810, -83.800

A tree was blown down.

Thunderstorm Wind, Lapeer

When
August 3, 3:25 PM EST
Where
Lapeer County, 2.88 mi WSW of Millville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.080, -83.400

A large tree was blown down.

Thunderstorm Wind, Lapeer

When
August 3, 3:28 PM EST
Where
Lapeer County, 2.02 mi W of Millville
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.100, -83.390

Multiple trees and power lines reported down.

Thunderstorm Wind, Lapeer

When
August 3, 3:36 PM EST
Where
Lapeer County, 3.39 mi WSW of Attica
Measured
54 kt (62 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
43.018, -83.235

A tree fell onto a Dodge Ram truck traveling on the road. The tree went through the trucks windshield and entered the passenger compartment, killing a 36 year old woman passenger.

Thunderstorm Wind, Lapeer

When
August 3, 3:39 PM EST
Where
Lapeer County, 0.51 mi E of Attica
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.030, -83.160

Multiple trees and power lines reported down.

Thunderstorm Wind, Oakland

When
August 3, 3:45 PM EST
Where
Oakland County, 1.67 mi WNW of Ortonville
Measured
55 kt (63 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.860, -83.460

Multiple trees reported down or sheared.

Thunderstorm Wind, Oakland

When
August 3, 4:02 PM EST
Where
Oakland County, 1.01 mi E of Oxford
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.820, -83.250

Report of 6-8 inch trees limbs down.

Thunderstorm Wind, Washtenaw

When
August 3, 4:18 PM EST
Where
Washtenaw County, 0.51 mi W of Manchester
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
42.150, -84.040

Trees and power lines observed down.

Thunderstorm Wind, Macomb

When
August 3, 4:19 PM EST
Where
Macomb County, 2.94 mi NNW of Romeo
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.840, -83.040

A 12 inch tree limbs was observed down.

Thunderstorm Wind, Livingston

When
August 3, 4:54 PM EST
Where
Livingston County, 1.02 mi W of Pinckney
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
42.450, -83.950

Several down trees reported down.

Thunderstorm Wind, Oakland

When
August 3, 5:05 PM EST
Where
Oakland County, 2.06 mi SW of Novi
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
42.460, -83.500

Multiple trees reported down.

Thunderstorm Wind, Livingston

When
August 3, 5:15 PM EST
Where
Livingston County, 0.69 mi N of Gregory
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.460, -84.080

At least 5 trees reported down, along with power lines.

Thunderstorm Wind, Wayne

When
August 3, 5:15 PM EST
Where
Wayne County, Newburg
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
42.370, -83.400

Multiple trees reported down or sheared off.

Thunderstorm Wind, Lenawee

When
August 3, 5:18 PM EST
Where
Lenawee County, 1.24 mi NW of Cambridge Jct
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
42.060, -84.240

Multiple trees and tents blown down at the Michigan International Speedway.

Thunderstorm Wind, Macomb

When
August 3, 5:18 PM EST
Where
Macomb County, 0.69 mi N of Sterling Hgts
Measured
54 kt (62 mph) estimated gust
Reported by
Public
Coordinates
42.580, -83.030

A large tree was reported down.

Thunderstorm Wind, Washtenaw

When
August 3, 5:26 PM EST
Where
Washtenaw County, 1.72 mi SE of Dover
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.380, -83.880

Multiple tree limbs and power lines down.

Thunderstorm Wind, Livingston

When
August 3, 5:31 PM EST
Where
Livingston County, Hamburg
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.450, -83.800

Multiple trees and power lines down.

Thunderstorm Wind, Wayne

When
August 3, 5:50 PM EST
Where
Wayne County, 0.69 mi S of Livonia
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
42.370, -83.370

Winds knocked down trees with some blocking roadways. Winds also knocked out power for 700 customers in the city of Plymouth.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Lapeer2022-08-0336FemaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048833, 1048835, 1048837, 1048828, 1048838, 1048842, 1048843, 1048850, 1048844, 1048845, 1048847, 1048861, 1048852, 1050920, 1048853, 1048849, 1048855, 1048854, 1048869, 1048864, 1048862, 1048856, 1048863, 1048860, 1048865, 1048867, 1048858, 1050921.